Photo: Getty Images
The National Institute for Health and Welfare in Finland has announced that the H1N1 vaccine Pandemrix, made by GlaxoSmithKline, is causing an increased number of cases of narcolepsy in children.
Narcolepsy is a sleep disorder in which Rapid eye movement sleep (REM sleep) is disrupted. Sufferers may wake frequently in the night, causing them to feel tired all the time. They can have hallucinations, fall asleep during the day and at inappropriate times and have poor concentration and short term memory due to lack of proper sleep.
Some sufferers will also have cataplexy (a third of people with narcolepsy do not have cataplexy), a sudden weakness of the muscles. Cases can be mild with symptoms such as facial muscle weakness, or they can be very severe and cause the whole body to collapse. The person will not be able to move during a collapse but will still be conscious. Attacks can be repeated and occur as often as every 20 minutes to an hour. Cataplexy attacks are often triggered by strong emotions such as laughter and excitement.
Children with narcolepsy are often found to have attention deficit hyperactivity disorder (ADHD) as well.
According to the Finland government, in the years 2009-2010, 60 children aged between 4-19 years were diagnosed with narcolepsy, and of those, 90% had received the Pandemrix vaccine. Based on their analysis of primary care records, the risk of getting narcolepsy increased 9 fold in those vaccinated, compared with children who did not have the Pandemrix shot.
The National Institute for Health and Welfare wrote, "Among those 4-19 years of age who received Pandemrix®-vaccine had a manifold increased risk of falling ill with narcolepsy during the 8 months following vaccination in comparison to those unvaccinated in the same age group. Based on the evaluation done so far, the National Narcolepsy Task Force finds it probable that Pandemrix®-vaccination contributed to the observed increase in incidence of narcolepsy among those 4 -19 years of age. Currently, the most likely explanation is that the increase in narcolepsy is by joint effect of the vaccine and some other factor(s)."